Alert archive / Puerto Rico / Areal Flood Advisories in 2021

Areal Flood Advisory 2, NWS JSJ

March 11, 2021

NWS JSJ issued this areal flood advisory at Mar 11, 2021, 4:19 PM CST. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Mar 11, 2021, 4:19 PM CST (22:19 UTC)
Expired
Mar 11, 2021, 7:30 PM CST
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon

The radar

The San Juan radar (TJUA), 82 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

718 
WGCA82 TJSJ 112219
FLSSJU

Flood Advisory
National Weather Service San Juan PR
619 PM AST Thu Mar 11 2021

PRC013-027-065-115-120130-
/O.NEW.TJSJ.FA.Y.0002.210311T2219Z-210312T0130Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Arecibo PR-Camuy PR-Hatillo PR-Quebradillas PR-
619 PM AST Thu Mar 11 2021

The National Weather Service in San Juan has issued a

* Urban and Small Stream Flood Advisory for...
  Arecibo County in Puerto Rico...
  Camuy County in Puerto Rico...
  Hatillo County in Puerto Rico...
  Quebradillas County in Puerto Rico...

* Until 930 PM AST.

* At 619 PM AST, Doppler radar indicated heavy rain. This will cause 
  urban and small stream flooding. Between 1 and 2 inches of rain 
  have fallen.

Additional rainfall of 1 to 2 inches is expected over the area. This 
additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Advisory means river or stream flows are elevated, or 
ponding of water in urban or other areas is occurring or is imminent.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1848 6690 1848 6680 1847 6670 1848 6667
      1848 6658 1847 6659 1847 6658 1834 6659
      1832 6670 1835 6673 1832 6677 1832 6683
      1834 6681 1837 6690 1839 6692 1839 6695
      1842 6693 1846 6697 1848 6695

$$

GL
1 follow-up statement
656 
WGCA82 TJSJ 120121
FLSSJU

Flood Advisory
National Weather Service San Juan PR
921 PM AST Thu Mar 11 2021

PRC013-027-065-115-120131-
/O.EXP.TJSJ.FA.Y.0002.000000T0000Z-210312T0130Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Arecibo PR-Camuy PR-Hatillo PR-Quebradillas PR-
921 PM AST Thu Mar 11 2021

...THE URBAN AND SMALL STREAM FLOOD ADVISORY WILL EXPIRE AT 930 PM 
AST THIS EVENING FOR ARECIBO, CAMUY, HATILLO AND QUEBRADILLAS 
COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 1848 6690 1848 6680 1847 6670 1848 6667
      1848 6658 1847 6659 1847 6658 1834 6659
      1832 6670 1835 6673 1832 6677 1832 6683
      1834 6681 1837 6690 1839 6692 1839 6695
      1842 6693 1846 6697 1848 6695

$$

CAM

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this areal flood advisory went out at Mar 11, 3:00 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Mar 11, 3:00 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
500 PM AST Thu Mar 11 2021

.SYNOPSIS...Conditions are expected to become more unstable
Friday and Saturday as a mid and upper-level trough sets up just
north of the area. This along with near normal moisture will
result in shower and isolated thunderstorm activity during the
afternoon hours mainly across interior and western portions of
Puerto Rico. Weather conditions improve late in the weekend into
early next week as the trough aloft pulls away and a ridge aloft
builds in, resulting in drier and more stable conditions.

&&

.SHORT TERM...Tonight through Saturday...

Afternoon convection that developed over interior and western
Puerto Rico will diminish during the early evening hours with the
loss of daytime heating. Mostly fair weather conditions are
expected during the overnight hours, however, some passing showers
cannot be ruled over the local waters with some of the activity
affecting portions of the USVI and northeastern Puerto Rico.

Weather conditions Friday and Saturday are expected to become
more unstable as a mid and upper-level trough approaches from the
northwest. This feature will enhance the instability aloft with
500 mb temperatures cooling between -8 and -11 degrees Celsius. In
addition, an upper-level jet will set up over the area, providing
some divergence aloft. The steering flow is also expected to
diminish with low-level winds diminishing to less than 10 knots on
Friday and less than 5 knots on Saturday. The combination of
these features along with near-normal moisture combined with sea
breeze convergence and diurnal heating will result in enhanced
afternoon shower activity, mostly over interior and western Puerto
Rico. Given the cold 500 mb temperatures, isolated thunderstorms
are also possible with the afternoon convection. The light
steering flow will cause the shower activity to move very slowly,
therefore, areas of urban and small stream flooding cannot be
ruled out. Across the USVI, not much in the way of shower activity
is expected as the low-level forcing there will be very weak.

.LONG TERM...Sunday through Thursday...

.PREV DISCUSSION... /issued 401 AM AST Thu Mar 11 2021/

By Sunday and early next week, the upper short wave trough is
expected to weaken as it moves eastward into central Atlantic while
a mid to upper level ridge is forecast to move in from the west and
persists through the long term forecast. At low levels, the
associated surface high pressure over Western Atlantic will move
eastward and settle north of the area through the long term forecast
period. This will re-establish the trade wind cap with improving
weather conditions.

However, as the weather pattern transitions on Sunday, lingering
moisture along with locally induced effects will produce shower
development over the area, especially during afternoon hours. The
surface high pressure to the northwest will continue promoting an
east northeast wind flow over the region focusing shower activity
over the southwestern quadrant of Puerto Rico. Weather conditions
aloft will be less conducive for thunderstorm development than
previous days according to both GFS and ECMWF models, therefore
expect morning isolated to scattered showers over USVI and eastern
Puerto Rico following with scattered to numerous showers over
southwestern Puerto Rico in the afternoon with some showers over
the local waters as evening approaches. Minor urban and small
stream flooding as well as ponding of waters on roadways and in
poor drainage areas will remain possible in isolated areas.

Monday, relatively fair weather conditions can be expected as the
surface high pressure moving eastward north of the region pushes
drier air across much of northeastern Caribbean. GFS suggests
precipitable water values to drop close to an inch or below
throughout the day. However, isolated showers cannot be ruled out.
Patches of moisture from the remnants of the upper short wave trough
well northeast of the region will be advected from time-to-time by
the easterly trades. A strong cap is forecast to remain in place,
thus, the pulses of moisture will be shallow in nature. All in all,
expect mainly fair weather conditions with shallow areas of moisture
embedded in the easterly wind flow reaching the islands from time-to-
time causing light passing showers across PR and USVI.

&&

.AVIATION...VFR conds are expected at all TAF sites thru 12/16Z.
Some SHRA have formed in wrn PR but are not expected to last byd
arnd 11/23Z. Sfc winds diminishing slowly from Thu to Fri being ENE
10-15 kt with gusts up to 25 kt...slightly higher alg the coasts in
sea breezes. Land breezes to commence arnd 11/23Z bcmg less than 8
kt by 12/03Z. Maximum winds W 55-70 kt btwn FL315-470 greatest at
FL430.

&&

.MARINE...Northerly swell will continue to result in choppy to
hazardous seas between 5 and 8 feet across the Atlantic waters and
local passages into Saturday. Across the rest of the local
waters, seas of less than 5 feet are expected. For beachgoers,
a high risk of rip currents continues for the north-facing
beaches of Puerto Rico and Culebra tonight through Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  72  85  72  85 /  30  30  10  20
STT  72  84  71  84 /  40  30  10  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late Friday night for North
     Central-Northeast-Northwest-San Juan and Vicinity.

     High Rip Current Risk until 6 PM AST this evening for Mayaguez
     and Vicinity.

     High Rip Current Risk through Friday afternoon for Culebra.

VI...High Rip Current Risk until 6 PM AST this evening for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

AM...Small Craft Advisory until 2 PM AST Friday for Anegada Passage
     Southward to 17N-Coastal Waters of Northern Puerto Rico out
     10 NM.

     Small Craft Advisory until 8 PM AST Saturday for Atlantic Waters
     of Puerto Rico and USVI from 10 NM to 19.5N.

     Small Craft Advisory until 8 AM AST Friday for Mona Passage
     Southward to 17N.

&&

SHORT TERM...CAM
LONG TERM....GL
PUBLIC DESK...FRG
Hazardous weather outlook, Mar 11, 3:45 AM CST, 12 hours 34 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
513 AM AST jueves 11 de marzo de 2021

AMZ710>745-PRZ001>013-121000-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras
cercanas y lejanas a la costa del Atlantico y Caribe-
513 AM AST jueves 11 de marzo de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Hoy y esta noche

.Viento...Se esperan vientos sostenidos en exceso de 20 mph (17
nudos) a traves de las aguas del Caribe mar afuera.

.Oleaje...Se espera oleaje peligroso de hasta 10 pies a traves de las
aguas del Atlantico, con oleaje de hasta 8 pies en las aguas cercanas
del Atlantico, aguas al este de Puerto Rico, y los pasajes locales.

.Corrientes Marinas...Existe un riesgo alto de corrientes marinas
desde el noroeste al noreste de Puerto Rico, Culebra, y el norte y este
de Vieques. Existe un riesgo moderado de corrientes marinas en el resto
de las playas de Puerto Rico y Vieques.

.Dias dos hasta el siete...viernes a miercoles

El oleaje continuara peligroso hasta por lo menos el fin de semana,
y habra un riesgo alto de corrientes marinas. Advertencias
para Embarcaciones Pequenas continuaran en efecto durante los
proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

AMZ715-725-VIZ001-002-121000-
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas
costeras adyacentes del Caribe-
513 AM AST jueves 11 de marzo de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Viento...Se esperan vientos sostenidos en exceso de 20 mph (17
nudos) a traves de las aguas del Caribe alrededor de Santa Cruz.

.Oleaje...Se espera oleaje peligroso de hasta 10 pies a traves de las
aguas del Atlantico, con oleaje de hasta 8 pies en las aguas cercanas
del Atlantic al norte de San Tomas y San John, y los pasajes locales.

.Corrientes Marinas...Existe un riesgo alto de corrientes marinas
para las playas del norte y oeste de San Thomas, sur de San John, y
norte y este de Santa Cruz. Existe un riesgo moderado de corrientes
marinas para el resto de las playas.

.Dias dos hasta el siete...viernes a miercoles

El oleaje continuara peligroso hasta por lo menos el fin de semana,
y habra un riesgo alto de corrientes marinas. Advertencias
para Embarcaciones Pequenas continuaran en efecto durante los
proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Sin embargo, favor
de reportar cualquier informacion sobre vientos, oleaje y corrientes
marinas al Servicio Nacional de Meteorologia en San Juan mientras
siguen las indicaciones de las autoridades locales y estatales.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 2:10 PM CSTSmall Craft AdvisoryJSJ16 hr

Nearby

Areal Flood Advisories in Puerto Rico, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.